Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 46, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2018, 2:33 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2018, 2:33 PM MDT (20:33 UTC)
- Expired
- Jul 24, 2018, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 117 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:00 PM MDT | FLASH FLOOD | 8 Se Escalante, UT | PARK RANGER OBSERVED A FLASH FLOOD IN ALVEY WASH FROM HOLE-IN-THE-ROCK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 147 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894
WGUS55 KSLC 242033
FFWSLC
UTC017-242330-
/O.NEW.KSLC.FF.W.0046.180724T2033Z-180724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
233 PM MDT TUE JUL 24 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South central Garfield County in southern Utah...
* Until 530 PM MDT
* At 232 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over Alvey Wash and Harris Wash just south of
Escalante. The radar estimates that up to two inches of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Alvey Wash and Harris Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3776 11151 3769 11132 3761 11130 3756 11171
3760 11172 3775 11168
$$
MT2 follow-up statements
599
WGUS75 KSLC 242200
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
400 PM MDT TUE JUL 24 2018
UTC017-242330-
/O.CON.KSLC.FF.W.0046.000000T0000Z-180724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
400 PM MDT TUE JUL 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
SOUTH CENTRAL GARFIELD COUNTY...
At 359 PM MDT, Doppler radar indicated thunderstorms had produced
heavy rain over Alvey Wash and Harris Wash that is likely resulting
in flash flooding. The radar estimated that over two inches of rain
fell in one hour.
Some locations that will experience flooding include...
Alvey Wash and Harris Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3776 11151 3769 11132 3761 11130 3756 11171
3760 11172 3775 11168
$$
MT254
WGUS75 KSLC 242322
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
522 PM MDT TUE JUL 24 2018
UTC017-242331-
/O.EXP.KSLC.FF.W.0046.000000T0000Z-180724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
522 PM MDT TUE JUL 24 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GARFIELD COUNTY WILL
EXPIRE AT 530 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3776 11151 3769 11132 3761 11130 3756 11171
3760 11172 3775 11168
$$
MTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:08 AM MDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 24, 10:08 AM MDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1008 AM MDT Tue Jul 24 2018 .SYNOPSIS...A ridge of high pressure will slowly move westward across Arizona through Friday. This will effectively shut off the monsoonal flow from midweek through this weekend bringing hot and drier conditions to the region. && .DISCUSSION...High pressure remains the dominant feature over the Desert Southwest this morning, with the upper level circulation center expected to slowly shift from New Mexico to Arizona through today. This will lead to a hot series of days for Utah and southwest Wyoming, especially in far southern Utah, where an Excessive Heat Warning is in place today through Thursday. The northern two- thirds of the forecast area will have above normal temperatures, but likely not record breaking. Enough moisture is still lingering under the ridge to allow for another afternoon of showers and thunderstorms forming over Utah's mountains. Isolated severe thunderstorms or flash flooding remains possible, but in general coverage should be relatively limited. One area where coverage could be a bit enhanced is eastern Nevada, with a weak disturbance passing over the area on the west side of the high circulation; there is the potential that a few of these storms could move into western Utah late this afternoon or this evening. A minor update to the forecast was sent earlier this morning to add mentionable POPs to southeast Utah, as well as adding the previously discussed threat of storms in far western Utah for this afternoon. Otherwise, the forecast looks good, and no further updates are planned. && .AVIATION...Operational weather concerns will remain minimal at the KSLC terminal through today, as VFR conditions will prevail. A southeast drainage wind should give way to a northwest lake breeze toward 18Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Excessive Heat Warning until 10 PM MDT Thursday for UTZ019-021. WY...None. && PUBLIC...Schoening AVIATION...Barjenbruch For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 24, 5:54 AM MDT, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 554 AM MDT Tue Jul 24 2018 UTZ001>016-019>021-517-518-WYZ021-251300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 554 AM MDT Tue Jul 24 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will remain possible. Gusty winds, small hail, and brief heavy rain will be possible with the stronger storms. Temperatures will continue to trend warmer across much of the area today which is expected to increase the threat of heat-related illnesses, especially across Utah's Dixie and the Lake Powell area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Temperatures will remain elevated through most the week. Consecutive days of warm temperatures during both the daytime and overnight hours will continue to lead to an increased threat of heat-related illnesses, especially across Utah's Dixie and the Lake Powell area through late week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:01 PM MDT | Flash Flood Warning | SLC | Garfield, Iron | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.